Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

Request Permissions   Purchase Content 


Morse index of a cyclic polygon. II

Author: A. Zhukova
Translated by: the author
Original publication: Algebra i Analiz, tom 24 (2012), nomer 3.
Journal: St. Petersburg Math. J. 24 (2013), 461-474
MSC (2010): Primary 14M06; Secondary 53D30, 58E05
Published electronically: March 21, 2013
MathSciNet review: 3014129
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A polygonal linkage can be imagined as a set of $ n$ rigid bars connected by links cyclically. This construction lies on a plane and can rotate freely around the links, with allowed self-intersections. On the moduli space of the polygonal linkage, the signed area function $ A$ is defined. G. Panina and G. Khimshiashvili proved that cyclic configurations of a polygonal linkage are the critical points of $ A$. Later, G. Panina and the author described a way to compute the Morse index of a cyclic configuration of a polygonal linkage. In this paper a simple formula for the Morse index of a cyclic configuration is given. Also, a description is obtained for all possible local extrema of $ A$.

References [Enhancements On Off] (What's this?)

  • 1. J. Cerf, La stratification naturelle des espaces de fonctions différentiables réelles et le théorème de la pseudo-isotopie, Inst. Hautes Études Sci. Publ. Math., No. 39 (1970), 5-173. MR 0292089 (45:1176)
  • 2. E. Elerdashvili, M. Jibladze, and G. Khimshiashvili, Cyclic configurations of pentagon linkages, Bull. Georgian Natl. Acad. Sci. 2 (2008), no. 4, 29-32. MR 2555487
  • 3. M. Farber and D. Schütz, Homology of planar polygon spaces, Geom. Dedicata 125 (2007), 75-92. MR 2322541 (2008c:58007)
  • 4. C. Gibson and P. Newstead, On the geometry of the planar 4-bar mechanism, Acta Appl. Math. 7 (1986), 113-135. MR 860287 (88a:14037)
  • 5. G. Khimshiashvili, On configuration spaces of planar pentagons, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 292 (2002), 120-129; English transl., J. Math. Sci. (N.Y.) 126 (2005), no. 2, 1111-1116. MR 1944087 (2003k:55019)
  • 6. -, Configuration spaces and signature formulae, Algebra and Geometry, J. Math. Sci. (N.Y.), 160 (2009), no. 6, 727-736. MR 2760304 (2012e:55019)
  • 7. G. Khimshiashvili and G. Panina, Cyclic polygons are critical points of area, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 360 (2008), 238-245; English transl., J. Math. Sci. (N.Y.) 158 (2009), no. 6, 899-903. MR 2759748 (2012d:52033)
  • 8. G. Panina and A. Zhukova, Morse index of a cyclic polygon, Cent. Eur. J. Math. 9 (2011), no. 2, 364-377. MR 2772432 (2012d:52024)
  • 9. G. Polya, Induction and analogy in mathematics, Mathematics and Plausible Reasoning, vol. 1, Princeton Univ. Press, Princeton, NJ, 1954. MR 0066321 (16:556f)
  • 10. D. Robbins, Areas of polygons inscribed in a circle, Discrete Comput. Geom. 12 (1994), no. 2, 223-236. MR 1283889 (95g:51027)
  • 11. D. Zvonkine, Configuration spaces of hinge constructions, Russian J. Math. Phys. 5 (1997), no. 20, 247-266. MR 1491636 (99c:52034)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 14M06, 53D30, 58E05

Retrieve articles in all journals with MSC (2010): 14M06, 53D30, 58E05

Additional Information

A. Zhukova
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, Petrodvorets, St. Petersburg 198904, Russia

Keywords: Linkages, moduli space, Morse theory
Received by editor(s): May 29, 2011
Published electronically: March 21, 2013
Additional Notes: Partially supported by the program “Research in Pairs” of Mathematisches Forschungsinstitut Oberwolfach in 2010. The author thanks G. Panina, G. Khimshiashvili, and D. Siersma for their help and useful remarks
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society